Yes I know what this is: It's most likely magnesium depletion. It's like a burning in your legs, hands, forearms - I have had this on and off for the 17 years I've had type 1 diabetes. When I was hospitalized for insulin purging (I have diabulimia) , it turns out that high blood sugars for a long time (sometimes for a week or more) leads us to urinate most of the magnesium (and sometimes potassium) away, and that causes the cramping. I particularly get this just before my period starts!
Getting my blood sugars under better control and drinking the new exercise-friendly diet iced teas by nestle sure helps with it. Eating a half a banana a couple of times a day as my fruit choice also helps.
I KNOW beyond any shadow of a doubt what causes my muscle cramps
commonly called charlie horses. It is SUGAR. I cannot eat even a small
amount without horrendous pain. The cramps occur in my hands, feet,
calves, thighs, and even my sides and sometimes all at the same time.
It turns me into a human pretzel. Needless to say that is incentive enough
to not touch sugar, however even a food with as small as ten grams can
cause cramps although not to the extent that say a candy bar would
cause. I cannot eat dried fruit although I can eat most fresh fruit in
small servings. Now I would just like to know WHY this occurs.
What does sugar do to my body to cause the cramps. Is it not
enough insulin, too much insulin, or not insulin at all. Or something
altogether different. I would appreciate a response from anyone who
might know the answer. I do take calcium and eat lots of vegetables
and some fruit each day.
You are the first person I have heard to say this and just discovered this for myself. Before menopause this would happen occasionally but after menopause it happened quite often until I made the connection. I think it must have to do with the beginnings of type 2 diabetes as I have read that many diabetics get leg cramps. The great news is that I have found a wonderful candy bar, albeit expensive, that I can have. It's called Lily's, with stevia. The other cool thing is that I once thought the caffeine in chocolate was what made me have cramps but now I know it was the sugar! The inulin in them does all kinds of wonderful things, too, like helps me sleep since inulin promotes calcium and magnesium absorption. Good luck to you!
I don't know the answer. I am in my seventies am not a diabetic but I do have an insulin intolerance, often described as pre-diabetic. The net effect is if I eat sugar containing products my blood sugar rises just as if I had diabetics.
I have been a runner for most of my life after running would sometime get killer cramps as you describe. I now have made the connection to when I have sugar containing products such as Gaterade or a dessert. I have noticed After consuming sugar I drink a LOT of water. This must lower my blood electrolytes causing cramps. I expect the thirst is not only from the sweat loss and exercise, but an attempt by my body to expell the sugar.
In any case less sugar fewer killer cramps. When consuming a lot of water I drink I put in a little electrolyte powder or table salt. In my case the salt does not elevate my blood pressure, I expect because of the exercise.
So for what it is worth, it took me a long time to figure it out, but I expect that is the reason and solution.
I also get really bad muscle cramps mostly in my shoulders if I have a whole bag of sweets or say 2 also-pop drinks. It's immediate and feels horrible. My diet is usually really low in sugar so I seem to be sensitive to it.
I thought it might be something to do with diabetes, but i've never tested for it. My dad now has hyperglycemia, so perhaps it's early symptoms.
I hope the sugar in the wine I drink isn't destroying my eyes etc. I'd really like to know what this is.
Many diabetics complain leg cramps that jerk them wide-awake at night. They are rather confused and don’t know how to improve this condition. Now the following will reveal causes of cramps in diabetics so as to help you understand it and take nichetargeting measures.
Actually, for diabetics, leg cramps may be caused by a variety of reasons. One cause, which may be seen in diabetics who take insulin, is low potassium. Potassium deficiency can also be aggravated due to loss of heavy potassium in diabetics with frequent and excess urine. A simple blood test can rule out if this is the cause.
the only way to know if you have diabetes is to be tested for it.
Does your dad have a blood sugar meter at home? If so, maybe you can borrow it.
Fasting blood sugar should be < 95 (ideally in the 80s). If greater than 125 it will already get you diagnosed as diabetic. Post eating should be less than 140 (ideally 120). If you test and your numbers are higher, it would be a good idea to see a dr for proper evaluation.
If your dad doesn't have a meter you may either buy one of your own, else go see your dr and ask for checkup. They will likely test Hba1c (average 3 month blood sugar) and fasting blood sugar.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.